A primed immune system

As the vaccines against COVID-19 become more available to the public, some people have had more side effects after the second dose. Experts say this is normal and to be expected. There is no evidence that people need to worry about this. A third of the people who receive the vaccine have symptoms that seem like the flu. This is an expected immune response because the immune system was “primed” by the first dose. The second dose is like a booster dose. To explain, with the first dose, the immune system sees the vaccine for the first time, and the cells of the immune system learn to recognize the part of the virus that the vaccine effects. When the immune system sees the vaccine a second time, there are more cells and a more intense immune response. This is what causes the side effects.

Helpful tips

84% of recipients have reported reactions like swelling, rash or soreness at the injection site. About 63% of people have reported fatigue. Others may also experience chills, fever or a headache. Experts suggest that people who are not feeling better after 24 hours reach out to their doctor. Not everyone has a reaction to the vaccine, and that is not something to worry about, either. It does not mean that the vaccine is less effective. For pain or discomfort, most people can take over-the-counter medicine, such as ibuprofen, aspirin, antihistamines, or acetaminophen. You can take these medications to relieve post-vaccination side effects if you have no other medical reasons that prevent you from taking these medications normally. It is not recommended you take these medicines before vaccination to try to prevent side effects. We are all individuals and can react differently to different medicines.

Sources: https://on.today.com/3rfxXOC and https://bit.ly/2Pw8GSh

Photo by fernando zhiminaicela from Pixabay